Grade 2 Diffuse Astrocytoma Right Temporal Lobe

  • 6 replies
  • 51 subscribers
  • 641 views

Hi all 
My husband is 50. Diagnosed with a brain tumour middle of November after having a sudden thunderclap headache and we insisted he go to A&E as he is so fit and healthy and very unlike him. He had CT scan and they found a lesion so kept him in overnight and did MRI next day. He was then told it was a tumour. 
From that day I’m the middle of November we only waited 6 weeks and he had his craniotomy on 17th Jan. Just had the news he has a grade 2 Diffuse Astrocytoma and they removed all of it which they initially said they wouldn’t be able to due to location behind his eye. (although surgeon did explain that these tumours grow like moss on a stone so there could be lots of little cells still there that don’t show on a scan)

We went to see Oncologist yesterday and he will have 6 weeks of Radiotherapy but then told he will have 12 months of Chemo (temozolamide) This has knocked my husband for 6!

Although only almost 6 weeks post op he was ready to go back to work in 2 weeks but he feels in no man’s land now. He has had to surrender his licence so will rely on us taking him to work and back as it’s not local and no transport goes there and he doesn’t know how he will cope with 12 months of chemo or if he will even be able to work when undergoing that due to his compromised immune system. 
I know it’s early days for him and a lot to get his head around but anyone else have a similar experience and has this drug for 12 months. What can we expect? Will he lose all his hair? (He’s really worried about going to work if this happens but he needs to work for his sanity and at the risk of sounding crude, to pay the mortgage)

Sorry for the long post, any advice is much appreciated.

  • Hi Anna,

    I was recently diagnosed with a brain tumour as well (oligodendroglioma) and I am just completing 6 weeks of radiotherapy. I have been very lucky to have had almost no symptoms, although most of my hair has fallen by now. I’m 33 and even though my craneotomy went well, they didn’t manage to remove the whole tumour so I also need to have 12 sessions of chemo (oral and intravenous). 
    My chemo is not temozolomide, but I have experience with this drug specifically, as my mum (67) has been taking it for a couple of years now. She’s been quite lucky as well, and it’s worked really well for her. Has not kept her from her job and daily things to do.

     Giving up his driving is a precaution of course, mostly because of feeling tired he could fall asleep at the wheel. Side effects of the Temozolamide are not too bad, mainly discomfort but not pain (at least from what I have seen with my mum). 

    I have been looking also at how to help my body deal with all the drugs in the chemo, and it’s just amazing what the right food can do for someone. It does help enormously especially with just feeling better overall. I can recommend a brilliant book called Eat to beat disease from Dr William Li. It has already started to help me a lot, and I’m sure it’ll help your husband’s immune system greatly.

     The radiotherapy will make him tired, but regular light exercise really does help. Stay strong! You can get through this together. Take care

  • Hi Maria

    Thankyou so much for your reply and I hope your treatment goes well.

    it’s very reassuring from what you have said about your mums treatment on the same chemo drug that she has still been able to work, that has what has been stressing him the most. 
    I will have a look now for that book as he is really interested in a healthy diet when undergoing treatment.

    Thankyou again for taking the time to reply and take care 

  • Hi Anna

    a warm welcome to the online community. Sorry to hear about all that you and your husband have been through. I can empathise with you.

    My husband (then 51) was diagnosed with a stage 4 brain tumour in Sept 2020. A totally different type of tumour to the one your husband has.

    He had 6 weeks of radiotherapy and oral chemo (TMZ) and coped really well with it. The first few days on the chemo tablets the CNS had also prescribed a strong anti-sickness drug and told him to take them even if he didn't feel nauseous as that would help in the long run. He wasn't sick once. By week 4 he was really tired as fatigue set in but that passed about 4 weeks after the treatment ended. 

    He was offered a further course of oral chemo (one week of drugs and three weeks off) but he declined all further treatment at that point, A decision I have had to respect.

    With regards to the question around hair loss - he lost a stripe of hair around the area where his scar is due to the radiotherapy. He didn't lose much else (In fairness, he's quite bald to start with and keeps it shaved in quite close LOL) The hair grew back after a few months, a little thinner and darker. I don't think the TMZ tablets caused much of this as its all centred round the radiotherapy treatment area.

    The surrendering his driving licence hit him hard. His is gone forever sadly so he's had to get used to being chauffeured about. 

    I hope some of this has been a help. This group is very supportive so no doubt others will come along and add their words of wisdom to the mix.

    It’s always good to talk so remember you can alsocall the Macmillan Support Services on 0808 808 00 00 - most services are open 8am to 8pm, 7 days a week Clicking here to see what is available. This service provides lots of cancer information, emotional support, benefit and financial guidance or just a listening ear.

    Sending you both lots of positive vibes and a huge virtual hug. Stay strong. Stay positive

    love n hugs

    Wee me xx

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • Hi Wee Me

    Thank you for your reply. I am so sorry to hear about your husband and what a very brave decision he has made to decline any further treatment. 
    your reply has really helped and I have just read it out to my husband and we both had a few tears (we are very emotional at the moment lol)

    I think the shock has been that the tumour was removed & he feels really good and ready to get back on his bike (cycling is his life) and then told he has 12 months of treatment. He just wasn’t prepared. 
    The experience you have sheared though with the side effects of your husbands treatment and the hair loss has really helped tho and made it a bit easier to digest.

    I think after the news we have been racing ahead, worrying about everything. We have realised we need to just take 1 step at a time.

    sending hugs and love and speak soon I’m sure xx

  • Hi

    Glad it helped but feel bad if I made you both cry. Sorry :( 

    These early weeks are a whirlwind and a total emotional rollercoaster ride- I get it. My mind went into overdrive in the first few weeks after my husband's diagnosis - it still does at times. I feel as though the buck stops here and , rightly or wrongly, that I have to be the strong one for the family. Not always very good at that but I'm doing my best.

    I'm sure your husband will be back on his bike soon. Even during the 6 weeks of treatment, my other half was still trying to exercise (usually long walks at that point) but he too cycles. Going back a few years his 40th birthday challenge to himself was to cycle Land's End to John O'Groats so he's used to being on a bike. The first time he went out after his surgery and treatment, my heart was in my mouth! So be prepared for your stress levels to sky rocket when he gets back in the saddle!

    Stay strong. Stay positive and take it all a step at a time. You'll get there.

    love n hugs

    Wee Me xx

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • Hi Maria, my story is so so similar to yours, they were able to resect 90% of the tumour and I've learnt to walk again, cant hop or jump, but im just so exhausted atm and having strange other symptoms. Im waiting on appts which keep getting pushed back and im worrying more and more now. Your post was so helpful, m thank you and well wishes! x